Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 85, NWS Flagstaff, AZ

September 2, 2022Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 2, 2022, 5:49 PM MST for Yavapai County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2022, 5:49 PM MST (00:49 UTC)
Expired
Sep 2, 2022, 6:30 PM MST
In force
41 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 2, 3:44 PM MSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2022-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 948 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2022-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
948 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
2337 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:20 PM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Sep 2, 3:20 PM MST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
320 PM MST Fri Sep 2 2022

.SYNOPSIS...A strong high pressure system over the western
United States will remain in place through the Labor Day
weekend. Anticipate very warm daytime temperatures and northeast
to easterly winds during this time. Isolated showers and
thunderstorms are possible each afternoon through the holiday
weekend with the best chances today and Saturday.

&&

.DISCUSSION...High pressure aloft dominates the synoptic pattern
currently, bringing hot conditions to much of the region. With
the holiday weekend upon us, an Excessive Heat Warning has been
issued for portions of northern Arizona along the Utah border,
including Page, Lake Powell, Marble Canyon, Glen Canyon, and the
Grand Canyon. Afternoon highs are consistently 5 to 10 degrees
above average for this time of year. Outside of the heat, expect
light winds out of the NE-E away from storms. Speaking of
convection, isolated storms have formed with a few broken lines of
thunderstorms developing as well this afternoon. Models are
showing sufficient bulk shear for severe thunderstorms to form.
The Storm Prediction Center has included portions of southwestern
Yavapai County in a Slight Risk for severe weather in their
Convective Outlook. The main threat will be for strong, damaging
winds peaking near 60 mph. Additionally, frequent lightning,
localized heavy rainfall and hail are expected with the stronger
thunderstorms. Things should weaken and move south out of northern
Arizona by 10pm MST this evening. After a quiet night, similar
heat with a reduced chance of rain is forecast for Saturday.
Showers and thunderstorms chances will likely shift towards
western Arizona tomorrow, impacting mainly western Coconino and
Yavpai Counties. Isolated strong to severe thunderstorms will be
possible once again Saturday with bulk shear values remaining
elevated. The SPC currently has a Marginal Risk for portions of
northwestern and west central Arizona Saturday.

Sunday through Tuesday...The ridge abides. The high pressure
centered to our north will allow seasonally hot temperatures to
persist through the holiday weekend. The Excessive Heat Warning
will be in effect through Monday at 11pm MST for the lower
elevations of the Grand Canyon, Marble Canyon, Glen Canyon, Lake
Powell, and Page. Ensure you are hydrated, and if possible,
avoiding strenuous activity during the afternoon. Much of the
Southwest U.S. will be experiencing impacts from the heat.
Tuesday also looks to be very warm, but may begin a gradual downward
trend. Minimal monsoon activity for a few days with a slight
chance of showers and thunderstorms each afternoon into the start
of next week. The lack of atmospheric moisture will be the primary
reason for the lull with precipitable water near or just below
average for this time of year. Despite marginal moisture, afternoon
instability will allow some convection to occur. The majority of
storms will form along and south of the Mogollon Rim. Even though most
areas will stay dry, don't be shocked if you are the lucky
individual that gets heavy rainfall; this is expected due to the
limited spacial coverage of convective showers and storms.

Wednesday through Friday...Significant changes to the forecast are
in store by the middle of next week. Relief to the hot daytime
temperatures will arrive as a upper-level trough to our west over
the Pacific Coastline will begin to displace the high pressure
that has been dictating hot conditions. In addition to cooler
temperatures, precipitation chances will trend upwards as moisture
surges northward from the Gulf of California, partially
influenced by tropical activity. However with the forecast being
far out, confidence in this forecast is low, especially
surrounding the intensity of the moisture surge.

&&

.AVIATION...For the 00Z TAF package...VFR conditions with light
NE to E surface winds away from storms. ISO to SCT TSRA mainly
along and south of a KIGM-KFLG-KRQE line, continuing into the
evening. A few severe storms are possible through 05Z south of
KPRC-KPAN line with potential for strong gusts to 50 kts being the
primary threat. Calm, quiet conditions overnight with ISO TSRA
and SHRA beginning around 20Z tomorrow. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Hot and mostly dry weather expected this weekend.
The best chances for showers and storms will be in western
Coconino and Yavapai Counties Saturday. Slight rain chances will
be focused along and south of the Mogollon Rim Sunday.

Monday through Wednesday...Hot through midweek with temperatures
beginning to trend downward by Wednesday. Isolated showers and
storms each afternoon with increasing rain chances by midweek.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 11 PM MST Monday for AZZ005-006-105-
106.

&&

PUBLIC...JM
AVIATION...JM
FIRE WEATHER...JM

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Sep 2, 12:26 PM MST, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1226 PM MST Fri Sep 2 2022

AZZ007-008-015-037-022000-
Yavapai County Valleys and Basins-Western Mogollon Rim-Coconino
Plateau-Yavapai County  Mountains-
1226 PM MST Fri Sep 2 2022

...A strong thunderstorm will impact portions of Highway 89 between
Ash Fork and Paulden through 100 PM MST...

At 1225 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Ash Fork, or 22 miles north of Chino Valley,
moving west at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Coconino and
Yavapai Counties.

This includes State Route 89 between mile markers 342 and 361.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3520 11229 3501 11222 3488 11261 3518 11270
TIME...MOT...LOC 1925Z 073DEG 16KT 3509 11239

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JJ
Special weather statement, Sep 2, 2:48 PM MST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Flagstaff AZ
248 PM MST Fri Sep 2 2022

AZZ008-037-022215-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
248 PM MST Fri Sep 2 2022

...A strong thunderstorm will impact portions of the Prescott area
through 315 PM MST...

At 247 PM MST, Doppler radar was tracking a strong thunderstorm over
Prescott Airport, or near Prescott Valley, moving southwest at 15
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Prescott, Prescott Valley, Yavapai Campground, Downtown Prescott,
Prescott Airport, Indian Hill West Prescott, Oak Knoll Village and
Prescott Gateway Mall.

This includes the following highways...
 State Route 89 between mile markers 309 and 324.
 State Route 89A between mile markers 318 and 323.
 State Route 69 between mile markers 294 and 296.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3473 11242 3464 11233 3449 11245 3462 11260
TIME...MOT...LOC 2147Z 041DEG 12KT 3464 11242

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JJ
Local storm report, Sep 2, 3:07 PM MST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
307 PM MST FRI SEP 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             PRESCOTT AIRPORT        34.64N 112.42W
09/02/2022  E0.25 INCH       YAVAPAI            AZ   TRAINED SPOTTER

            PEA-SIZED HAIL REPORTED BY TRAINED SPOTTER
            IN NEIGHBORHOOD ADJACENT TO PRESCOTT
            AIRPORT.

&&

BAJ
Special weather statement, Sep 2, 3:12 PM MST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
312 PM MST Fri Sep 2 2022

AZZ018-022245-
Northern Gila County-
312 PM MST Fri Sep 2 2022

...Strong thunderstorms will impact portions of Gila County
near Carrizo through 345 PM MST...

At 311 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Carrizo to 10 miles southwest of Cedar
Creek. Movement was west at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cedar Creek and Fort Apache Reservation.

This includes the following highways...
 State Route 73 between mile markers 312 and 323.
 Highway 60 between mile markers 298 and 315.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3374 11021 3383 11033 3382 11038 3382 11046
      3383 11051 3385 11056 3384 11059 3399 11051
      3399 11012
TIME...MOT...LOC 2211Z 093DEG 18KT 3396 11021 3376 11028

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JJ
Special weather statement, Sep 2, 3:49 PM MST, 2 hours before
Special Weather Statement
National Weather Service Flagstaff AZ
349 PM MST Fri Sep 2 2022

AZZ008-037-022315-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
349 PM MST Fri Sep 2 2022

...A strong thunderstorm will impact portions of Yavapai County near
Skull Valley through 415 PM MST...

At 348 PM MST, Doppler radar was tracking a strong thunderstorm over
Skull Valley, or 14 miles southwest of Prescott, moving southwest at
20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wilhoit, Yava, Peeples Valley, Skull Valley and Kirkland.

This includes the following highways...
 State Route 89 between mile markers 279 and 296.
 State Route 96 between mile markers 20 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
west central Arizona.

&&

LAT...LON 3457 11271 3445 11255 3424 11274 3444 11296
TIME...MOT...LOC 2248Z 042DEG 16KT 3446 11269

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 5:03 PM MSTSevere Thunderstorm WarningFGZYavapai42 min
Sep 2, 5:17 PM MSTSevere Thunderstorm WarningFGZYavapai28 min
Sep 2, 6:30 PM MSTSpecial Weather StatementFGZ60 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.